Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 62, NWS Honolulu, HI

October 12, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 12, 2018, 4:06 PM HST for Honolulu County, Hawaii. It was in force for 81 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2018, 4:06 PM HST (02:06 UTC)
Expired
Oct 12, 2018, 5:27 PM HST
In force
81 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 87 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 5:01 PM HSTFLASH FLOODWaimalu, HIH1 FREEWAY EAST BOUND 3 RIGHT LANES FLOODED BETWEEN KAAHUMANU OVERPASS AND KOANOHI OVERPASS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 2.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WGHW50 PHFO 130206
FFWHFO
HIC003-130500-
/O.NEW.PHFO.FF.W.0062.181013T0206Z-181013T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
406 PM HST FRI OCT 12 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 700 PM HST.

* At 405 PM HST, radar indicated heavy rain near Waimalu. Rain was 
  falling at a rate of over 2 inches per hour. Flash flooding is 
  expected to begin shortly.

* Locations in the warning include but are not limited to...
  Waipio, Waipahu, Pearl City and Aiea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 700 PM HST if heavy rain
persists.

LAT...LON 2147 15793 2134 15789 2131 15793 2134 15797
      2132 15798 2131 15803 2136 15804 2136 15806
      2148 15807

$$
Donaldson
1 follow-up statement
075 
WGHW70 PHFO 130327
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
527 PM HST FRI OCT 12 2018

HIC003-130333-
/O.CAN.PHFO.FF.W.0062.000000T0000Z-181013T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
527 PM HST FRI OCT 12 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...

Weather radar shows that heavy rain has subsided.

A flash flood watch remains in effect for all Hawaiian Islands and 
more locally heavy showers are possible.

LAT...LON 2147 15793 2134 15789 2131 15793 2134 15797
      2132 15798 2131 15803 2136 15804 2136 15806
      2148 15807

$$
Donaldson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 3:48 PM HST, 18 minutes earlier.

Area forecast discussion, Oct 12, 3:48 PM HST, 18 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
348 PM HST Fri Oct 12 2018

.SYNOPSIS...
A trough will move over the islands through Saturday night. The
trough will move east and dissipate Sunday as a ridge builds
northwest of the area.

&&

.DISCUSSION...
A high far northeast of the area will move east slowly and weaken. A
ridge extending southwest from the high will erode as a trough aloft
digs southeast toward the main Hawaiian Islands and a north to south
surface trough deepens over the islands.

Light winds around the islands allowed onshore sea breezes to
dominate this afternoon. This onshore flow has produced cloudy
skies and showers over all the islands with heavy showers on Oahu,
Maui County and the Big Island, and isolated thunder on the Big
Island. The showers may subside after sunset but the threat of
heavy rain will continue through Saturday evening, especially on
Maui County and the Big Island.

Satellite loops water vapor loops show a sharp northeast to southwest
trough aloft about 150 miles northwest of Kauai. The global
models are in good agreement showing this trough moving southeast
over the main Hawaiian Islands tonight. Satellite loops show a
large area of overcast layered clouds and embedded thunderstorms
southwest of the islands. These clouds are associated with an area
of very high precipitable water. Computer models show this very
moist air moving over the islands tonight, mainly Maui County and
the Big Island, ahead of the approaching trough. The trough aloft
has made the atmosphere unstable. The moisture and instability
will bring a chance of heavy showers today through Saturday night,
and thunderstorms will be possible. The greatest chance for
flooding rain will be from Oahu to the Big Island. The heaviest
rainfall will likely be this evening and tomorrow afternoon. A
Flash Flood Watch remains in effect for Kauai County through late
tonight and for Oahu, Maui County and the Big Island through late
Saturday evening.

Trade winds will spread southeast over the islands on Sunday as a
ridge builds northwest of the area. The the atmosphere will become
drier and more stable, ending the threat of heavy rain. The trade
winds will focus showers over mainly windward areas. Trade winds
will persist through the middle of next week.

Winds may weaken again by the end of next week as a new front
approaches from the northwest.

&&

.AVIATION...
A trough over the area will create light and variable winds, draw
up tropical moisture, and produce areas of heavy rain and
thunderstorms tonight over the central and eastern part of the
state. The active weather will slide eastward to the Big Island on
Saturday.

AIRMET Sierra is in effect for IFR conditions on Lanai, and for
mountain obscurations on Oahu, Maui, Molokai and the Big Island.
Light icing is also indicated in the AIRMET Zulu section within
the layered clouds from Oahu to the Big Island. Visibility
restrictions and lower ceilings will likely continue through the
night across Maui County and the Big Island. VFR conditions will
prevail over Kauai, and Oahu beginning later on this evening.

Localized turbulence can be expected in and around showers and
thunderstorms.

&&

.MARINE...
A trough over the islands will bring light winds and keep
conditions unstable through Saturday. Thunderstorms are possible,
with the greatest threat continuing into Saturday for portions of
the coastal waters. A weak front is expected to reach Kauai on
Sunday, then stall and dissipate over the central islands early
next week. High pressure expected to build to the northwest behind
the front will help to usher in stable northerly flow for the new
week.

Expect east swell to decrease tonight. A long period swell from
the southwest will gradually decrease through this weekend, and
the High Surf Advisory for south facing shores has been cancelled.
The current northwest swell will continue to fade through
Saturday, with another small northwest swell due late Sunday and
Monday. A much larger north northwest swell is possible next
Tuesday and will likely reach advisory levels.

See the latest Collaborative Surf Discussion for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

Flash Flood Watch through late tonight for Kauai and Niihau and
through late Saturday evening for the rest of the Hawaiian
Islands.

&&

DISCUSSION...Donaldson
AVIATION...Foster
MARINE...Powell

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 2:33 PM HSTAreal Flood AdvisoryHFOKalawao87 min
Oct 12, 3:09 PM HSTAreal Flood AdvisoryHFOHawaii111 min
Oct 12, 4:48 PM HSTAreal Flood AdvisoryHFOHawaii55 min
Oct 12, 5:38 PM HSTSpecial Marine WarningHFO2 hr
Oct 12, 5:46 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 12, 7:33 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.